FAQ: What's My Risk of Bleeding Caused by My Blood Thinner?

1 answer | Last updated: Sep 19, 2016
A fellow caregiver asked...

What's my risk of bleeding caused by my blood thinner?


Expert Answers

Dr. Leslie Kernisan is the author of a popular blog and podcast at BetterHealthWhileAging.net. She is also a clinical instructor in the University of California, San Francisco, Division of Geriatrics.

In a 1998 study, the risk of bleeding when on a blood thinner such as warfarin (often used to help treat atrial fibrillation) was found to go up with the following factors:

  • Age 65 or older

  • History of stroke

  • History of bleeding from the stomach or bowel

  • One or more of the following conditions:

    • Recent heart attack

    • Moderate or severe anemia (hematocrit less than 30 percent)

    • Chronic kidney disease (creatinine greater than 1.5 mg/dL)

    • Diagnosis of diabetes

In people on warfarin for two years, of those with none of the above risk factors, 3 percent had a major bleeding event. Among those with one or two of the above risk factors, 12 percent had a major bleeding event. Among those with three or four risk factors, 53 percent had a major bleeding event.

In a more recent study, published in 2010, the risk of bleeding while on warfarin was linked to the following factors:

  • Uncontrolled high blood pressure (defined as having a systolic blood pressure greater than160)

  • Chronic kidney and/or liver problems

  • Prior stroke

  • Prior history of internal bleeding

  • Difficult-to-control INRs (international normalized ratios, the blood test used to monitor warfarin)

  • Age of 65 or older

  • Use of other medications that increase bleeding risk, such as aspirin and NSAIDs

  • Consumption of eight or more alcoholic drinks per week

Researchers found that over a year, the risk of bleeding ranged from 1.13 percent for those with no risk factors to 8.7 percent for those with four risk factors.